Don't give up when progesterone doesn't seem to help

by Leslie
(Alexandria, VA)

I was suffering from extreme anxiety, depression, loss of interest in most anything, insomnia. I tried toughing it out, but that did not work. I found a compounding pharmacy and physician who were experienced in bht.

I am 62 years old, have a vag hyst at age of 40, ovaries left intact. I have been on a estrogen patch .5 for many years. My dr determined by my symptoms that my estreogen, progesterone, etc were very low. She immediately prescribed 100mg of bht or progesterone. I nearly flew off the roof after taking this, I could not stand it! Why when I thought I was on the right track I was getting worse. I had the opposite reaction to what I expected. I had severe anxiety, palpitations, sob, etc. I was advised to stop taking the progesterone until my saliva test results came back. My progesterone level was 29. I was also taken off all nutritional supplements that I started at the same time as the progesterone, trying to determine who was the culprit. I am still adding those back in slowly, haven't added the b supplement yet. I took 1/2 of a 3mg melatonin for the insomnia (I am also on seroquel for the insomnia, but that wasn't working as well) and I was awake all night. Now why the calming hormone and the melatonin have the opposite effects. Maybe something with my neurotransmitters. It has been 5 1/2 months of experimenting. It seemed once I got my "gut" a little cleaner with probiotics and some oreganol, I have been able to tolerate the progesterone.

I started on 5mg cream at night and am now up to 100mg capsule and feeling much better, my anxiety is tremendoulsy reduced. I might add that they adjusted my estrogen dose also, originally putting me up to 1.0 and now I am at .75mg. Hooray, I am getting back to me.

Comments for Don't give up when progesterone doesn't seem to help

Click here to add your own comments

May 02, 2010
Don't give up when progesterone doesn't seem to help
by: Wray

Hi Leslie. The string of symptoms you list are caused by excess oestrogen, from the patch you were using. There was no progesterone to balance this out. You got worse when starting the progesterone because it activates the oestrogen receptor sites, so making oestrogen even higher! For more info on this please see here. It was not the supplements you were taking. I wish oestrogen dominance didn't occur, as it's very disconcerting, but it does. And it's even worse in women who have been using HRT, as they are so full of oestrogen. Reducing the oestrogen dose undoubtedly helped too, but I don't believe you need this at all. Please see here. And here.

Unfortunately oral progesterone is not the best delivery system, as most of it gets destroyed in the gut and liver, see here. And here. The creams are the best, they can be used anywhere, and the dose adjusted as and when needed. You would have to use between 100-200mg/day to overcome all the oestrogen in your system. Initially the higher dose will be needed. Take care, Wray

May 04, 2010
Receptor sites
by: spc0843

Hi Wray, my biggest worry is not upping my dosage, I have read that higher levels of progesterone can switch off the progesterone receptor sites after only a few months. That scares me to think I could make progress faster on a higher dose and then it switches off.

Have you even heard of anyone you treated have this problem? Both Dr Lam and Dr Lee state this. If it does occur is it possible to solve?

May 06, 2010
Receptor sites
by: Wray

Progesterone should never be used as a 'dose', but according to symptoms. The more severe, the more is needed. A low dose will never achieve what's needed. For instance a woman I helped had very heavy, continual bleeding for months. Her doctor put her on 900mg/day, this stopped it very quickly. She wrote asking if it was safe, I replied yes, but to try 600mg/day divided it into hourly amounts. She found this also helped, it wasn't until she had reduced it to 400mg/day that she started bleeding again. Giving her 20-40mg/day as is generally recommended to everyone... well she'd still be bleeding!

I've been helping, for almost a year now, a woman who's period had not come back after she'd been on the BC pill for many years. She needed 200mg/day to start her cycle again, going up to 400mg/day as her luteal phase was initially too short. Dr Dalton would give her patients with post natal psychosis 2400mg/day. Once better they reduced the dose, some not needing it at all. Progesterone is given to brain trauma victims via IV transfusion, over three times the amount we make in the third trimester of pregnancy, which is ±400mg/day. Approximately 70% of the victims are men. In every case progesterone should be reduced slowly to prevent symptoms returning, until the optimum amount is reached. Some find this is above the daily amount we make, which is about 20mg/day. This is understandable, as we all have far too much oestrogen circulating now. Over 90 oestrogen mimics have been found, please see this.

I've not found the receptor sites get switched off. While pregnant we make it daily in increasing amounts till it reaches about 400mg/day, sometimes higher. This large amount doesn't cause the receptor sites to be switched off. Because that high amount is needed, it's used up so to speak, as it is in severe cases. One study found that the dose of 40mg/day they used actually produced sub-luteal levels of progesterone, please see here. And here. Take care, Wray

May 11, 2010
Sublinqual drops under tongue
by: Joyce

Hi Wray, well I have tried nearly everything, skin cream, oral capsules and no relief. Would drops under the tongue work better for some ladies? Is it safe to use 100mg of drops every couple hours under the tongue, till one gets relief?

Very sick and very desperate for help.

May 19, 2010
by: Zana

Well, my 1st try on progesterone therapy from the pharmacy counter. I haven't had a period in over 7 months and have gained 60lbs, 10 lbs a month. I am now starting to become tired of these docs looking at me like I just sit at home and eat but this is a different subject I guess.

Anyhow, I took my prescription as ordered. The psychological symptoms were awful. Very depressed, sad and suicidal. Not normal PMS-very extreme. This seemed to woorsen after I stopped taking the medication. 4 weeks have now passed and I still am a emotional wreck, I would say something similiar to a severe PMS-at least not suicidal anymore. Physically my breasts felt like they were going to explode, severe HA's, and a numb like tingeling on my face/hands, also an out of body experience. Some chest pain and very low BP.

The positives: None until 4 weeks after finishing the medication. Increased sexual desire. First time in years I have had an appetite. Strange I know gain 60lbs over 6 months but was never hungry and did not eat very much. And I know how much a little and a lot are I am a professional and actually teach people how to loose weight daily as part of my job.

Just wondering: I normally am very sensitive to all meds. What if I used a cream and used a 1/4 of the amount of cream if this might help. I normally have to take 1/4 of all other meds I take I am guessing hormones may not be different. And if I gradually work my way up to a therapeutic level will these s/s ever go away or life with progesterone for me will never work?

May 20, 2010
Sublinqual drops under tongue
by: Wray

Hi Joyce. Were you using a high amount of progesterone with the cream? I've found all sites/books etc recommend only 20-40mg/day, this is far too little to help. We really need 100-200mg/day, it's easy enough to reduce once symptoms have gone. I suggest you try 200mg/day divided into hourly applications, this will give you ±16mg each hour. If this is not enough increase it, I had one woman using 600mg/day divided into hourly applications. Unfortunately drops/troches/oral progesterone are not the best delivery systems. Most of the progesterone gets destroyed by the gut and liver. There are various routes that can be used to deliver progesterone. Injections, suppositories/pessaries, troches or lozenges, buccal drops, oral caps, gels and creams. Injections are large and therefore painful, suppositories/pessaries are very affective, but limited in their application, as are troches/lozenges. This last is also affected by the destruction in the gut and liver, as about 50% is swallowed. Buccal drops share the same fate, progesterone is very bitter, so not an option for most women. The oral is the least effective route, as much of it is destroyed by the gut and liver. Gels are effective, but generally only used in the vagina, which leaves the creams. These are to my mind the best option, the progesterone they contain is absorbed well, has been found to be as affective as injections and to enter circulation rapidly. It has an advantage over all the other systems as it can be used where needed. On painful areas, particularly good for migraines/headaches, in the vagina for dryness and inflammation, excellent for burns, on the face where it helps with wrinkles and more. It can be used anywhere on the body, as the skin comprises 95% kerotinocytes, these have many progesterone receptor sites. Even hair follicles absorb progesterone well. Please see here for oral progesterone. And here. And here for troches. And here for creams.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.

Search over 7,500 pages on this site...